Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 2, NWS Midland/Odessa, TX

January 18, 201913 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 18, 2019, 9:18 PM CST for 13 counties in Texas; Eddy County, Lea County, New Mexico. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2019, 9:18 PM CST (03:18 UTC)
Expired
Jan 19, 2019, 12:00 AM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WWUS74 KMAF 190318
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
918 PM CST Fri Jan 18 2019

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS 
THROUGH FRIDAY NIGHT...

...WIND ADVISORY IN EFFECT FOR MOST OF THE PERMIAN BASIN UNTIL
MIDNIGHT...

.High wind conditions continue across the Guadalupe Mountains and
a warning remains in effect but the initial windy conditions have
dropped off across the plains. However a strong cold front 
pushing south has resulted in a gusty north wind pushing 
into the area. Have issued a Wind Advisory for most of the 
Permian Basin until midnight.

TXZ074-190430-
/O.EXP.KMAF.HW.W.0004.000000T0000Z-190119T0300Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
918 PM CST Fri Jan 18 2019

...HIGH WIND WARNING HAS EXPIRED...

Wind speeds have fallen below criteria and the warning was 
allowed to expire.

$$

NMZ028-029-033-034-TXZ045>047-050>052-059>063-190600-
/O.EXP.KMAF.WI.Y.0001.000000T0000Z-190119T0300Z/
/O.NEW.KMAF.WI.Y.0002.190119T0318Z-190119T0600Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Andrews-Martin-Howard-
Loving-Winkler-Ector-Midland-Glasscock-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, 
and Garden City
918 PM CST Fri Jan 18 2019 /818 PM MST Fri Jan 18 2019/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until midnight CST /11 PM MST/
tonight. 

* TIMING...Until 12 AM CST.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Areas of blowing dust reducing visibility less than 
  one near open fields. High winds could make driving difficult 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Use
extra caution.

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ057-058-067-068-075-080-190430-
/O.EXP.KMAF.WI.Y.0001.000000T0000Z-190119T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Ward-Crane-Pecos-
Marfa Plateau-
Including the cities of Van Horn, Pecos, Monahans, Crane, 
Fort Stockton, and Marfa
918 PM CST Fri Jan 18 2019 /818 PM MST Fri Jan 18 2019/

...WIND ADVISORY HAS EXPIRED...

Wind speeds have fallen below criteria and the advisory was 
allowed to expire.

$$

NMZ027-TXZ258-190600-
/O.CON.KMAF.HW.W.0004.000000T0000Z-190119T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
818 PM MST Fri Jan 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* TIMING...Through this evening.

* WINDS...Southwest to west 35 to 45 with gusts up to 60 mph. 

* IMPACTS...High winds could make driving difficult for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.

&&

$$

TXZ048-053-190600-
/O.NEW.KMAF.WI.Y.0002.190119T0318Z-190119T0600Z/
Scurry-Mitchell-
Including the cities of Snyder and Colorado City
918 PM CST Fri Jan 18 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until midnight CST tonight. 

* TIMING...Until 12 AM CST.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Areas of blowing dust reducing visibility less than 
  one near open fields. High winds could make driving difficult 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 18, 7:48 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 18, 7:48 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
748 PM CST Fri Jan 18 2019

.UPDATE...
Updated first period forecast.

&&

.DISCUSSION...
Have some light showers across the Permian Basin with some rain
reaching the ground. Went ahead and updated the grids/zones to add
showers this evening.

&&

.PREV DISCUSSION... /issued 510 PM CST Fri Jan 18 2019/

DISCUSSION...

See aviation discussion below.

AVIATION...

VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. West to northwest winds of 20
to 35 mph and gusty are expected this evening before diminishing
to 10 to 20 mph and gusty overnight. It should be clear Saturday
with west to northwest winds of mainly 10 to 15 mph.

12

PREV DISCUSSION... /issued 151 PM CST Fri Jan 18 2019/

DISCUSSION...
Mid-level trough axis was crossing NM with 90-100kt 5h jet moving
INVOF GDP Mtns, very windy conditions/areas BLDU will persist into
the evening and clouds were clearing w-e. Widespread advisory
level winds have been observed and we will add Borden, Howard and
Glasscock Counties to the advisory. Cold front passing this
evening will be in phase with subsidence and will favor winds
staying up, probably advisory levels, across SE NM/PB. Wind
advisory may need to be extended a few hrs past 03Z/19, but we
will let oncoming shift make that decision. BLDU was starting to
reported and will be a concern into the evening as well. Sat AM
low temps will be able to fall into L30s-M30s along n of I-20.
Models continue to be stingy with precip this afternoon/tonight
and there is only a brief window this PM and then again around
09Z/19 for light -SHRA/-SNSH (across the nrn tier of CWFA).
Surface winds never turn NE and thus the coldest air will not get
advected into the area and high temps Sat PM will be in L50s-N60.
Sun AM lows will be a few degrees colder due to drier air and
lighter winds, U20s-U30s (much colder in the parts of the
mountains and Marfa area) and back to above normal temps Sun PM.
Mon still looks to be warm/windy/dry, but models are little
farther w with trough axis, diminishing the wind potential some.
As it looks now the front will pass Mon evening with post-frontal
winds lingering through at least Tue AM. Tue PM will be much
colder, highs in the 40s n/e of the Pecos River. Colder temps will
hold through Wed with trough/lower heights and surface ridge in
place (probably another cold morning in the mtns/Marfa area).
Another front hinted at on Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     35  55  33  64 /  10   0   0   0
Carlsbad                       35  57  28  67 /   0   0   0   0
Dryden                         48  60  37  64 /   0   0   0   0
Fort Stockton                  37  55  36  67 /   0   0   0   0
Guadalupe Pass                 34  50  34  58 /   0   0   0   0
Hobbs                          32  56  29  65 /  10   0   0   0
Marfa                          36  55  22  62 /   0   0   0   0
Midland Intl Airport           34  56  31  65 /  10   0   0   0
Odessa                         35  57  33  65 /  10   0   0   0
Wink                           36  58  27  67 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MST this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 9 PM CST /8 PM MST/ this evening for Andrews-
     Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-
     Marfa Plateau-Martin-Midland-Pecos-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains.

     High Wind Warning until 9 PM CST this evening for Davis/Apache
     Mountains Area.

&&
Hazardous weather outlook, Jan 18, 2:10 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CST Fri Jan 18 2019

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CST Fri Jan 18 2019 /110 PM MST Fri Jan 18 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Windy to very windy conditions will continue across the area into
this evening. A High Wind Warning remains in effect for the Guadalupe
and Davis Mountains, and a Wind Advisory is in effect across the
Southeast New Mexico Plains, Trans Pecos, much of the Permian Basin,
the Van Horn Area/Hwy 54 Corridor, and Marfa Plateau.

Strong crosswinds and areas of blowing dust could make travel
hazardous through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 18, 4:36 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
436 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     NON-TSTM WND GST 2 WNW ARTESIA           32.86N 104.46W
01/18/2019  M62 MPH          Eddy               NM   ASOS

&&

AGARCIA
Local storm report, Jan 18, 4:56 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
456 PM CST FRI JAN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 5 S PINE SPRINGS        31.82N 104.81W
01/18/2019  M67.00 MPH       Culberson          TX   ASOS

&&

AGARCIA

Nearby

Wind Advisories in Texas, 2019Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.